Will Covid-19 antiviral drug Paxlovid be less effective with some medications? Why do some people still test positive after finishing a 5-day course? An infectious diseases specialist shares

Paxlovid is not suitable for everyone, as there are many drugs that can affect the way it works.
PHOTO: The Straits Times

SINGAPORE - Doctors are prescribing two oral antiviral drugs here to help protect those infected with Covid-19 and at high risk of developing severe disease.

The drugs Paxlovid and Lagevrio can help prevent hospitalisation and death, and are meant to be given within five days of the onset of symptoms.

They are being prescribed at all polyclinics and more than 130 Public Health Preparedness Clinics here.

But Paxlovid, which consists of nirmatrelvir tablets and ritonavir tablets, is not suitable for everyone, as there are many drugs that can affect the way it works.

No drug interactions are known with molnupiravir, which is sold as Lagevrio.

Q: Can Paxlovid be given if a patient is taking a drug that may interact with it?

A: Yes, it depends on the significance of the potential drug interaction, as some drugs can cause adverse consequences, while others can be managed safely.

Doctors could temporarily halt the medication that may interact with it, or adjust the dosage of that medication. (See HSA fact sheet for more information.)

Dr Leong Hoe Nam, an infectious diseases specialist at Rophi Clinic, said doctors will not prescribe Paxlovid if a patient is taking the anti-coagulant or blood thinner warfarin.

They will also not prescribe the antiviral drug for patients on certain heart medications, anti-psychotic medications and immunosuppressants.

Paxlovid could increase the levels of some of these drugs in the body, which leads to toxicity.

Conversely, it could decrease the levels of the drugs, which would render them ineffective.

Both scenarios could end up harming the patient, said Dr Leong.

"I am less bothered if the drug effect is lowered because it is only for five days (a course of Paxlovid). But if its drug effect is enhanced, this may lead to potential complications," he said.

"It would be like an overdose of the drug. Too much of a 'good thing' may be a bad thing."

Q: Is it common for doctors to give Paxlovid to patients, after getting them to stop taking other medications?

A: It is common for doctors to ask patients to stop certain medications or use an alternative while receiving Paxlovid, said Raffles Medical family physician Aw Suet Chee.

For example, a Covid-19 patient, Madam A, who is 72 and taking metformin for diabetes and simvastatin for high cholesterol, was prescribed Paxlovid, and her simvastatin was withheld for eight days during the course of treatment, Dr Aw said.

If doctors do not prescribe Paxlovid due to drug interactions, they may then prescribe the alternative, which is molnupiravir, if this is suitable.

Q: Is it possible for a patient to suffer a stroke when they stop taking their blood thinner to go on Paxlovid?

A: Dr Leong said it is extremely rare for a patient to get a stroke simply because the medicine was stopped for five days.

Many individuals do stop taking their blood thinners transiently just before and during surgery, or when there are complications such as bleeding, he noted.

Dr Leong said Covid-19 has been known to cause blood clots to form in blood vessels - also known as thrombosis, which can lead to a stroke or heart attack.

This may occur independently of previous heart diseases or strokes.

Q: Why do some people test positive again after finishing a course of Paxlovid?

A: There are a few theories.

One is that a five-day course is too short.

"The hypothesis is that the body's immune system hasn't kicked in sufficiently to suppress the virus," said Dr Leong.

"The medicine just helps control viral replication but it doesn't wipe out the virus totally in the first five days.

"It depends on the immune system to do the second leg of the defence, but in some individuals, this kicks in later," he added.

Some of these individuals may require a second course of treatment, but overwhelmingly, most do not require a second course, said Dr Leong.

The Ministry of Health had previously said that viral rebound is uncommon and that generally, patients experiencing rebound showed mild symptoms that were resolved without any further treatment.

This article was first published in The Straits Times. Permission required for reproduction.